• Welcome! It’s great to see you.

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Zoloft users

S

Salha

New member
Joined
Jul 22, 2021
Messages
1
Location
Uae
Hello! I would like to know when did you notice that you were back to your old self ? I’ve been on it for more than 8 weeks but still I am not back to my old self.
 
Tawny

Tawny

Well-known member
Forum Guide
Joined
Nov 10, 2019
Messages
8,478
Location
England
:welcome:
I don't think we ever get back to our old self and if we do, it takes a long time. It is not just the medication that will erase all anxiety, it does only part of the job and you have to do the rest.

8 weeks, you should be feeling quite a bit better.

If you keep a chart, score your anxiety high, average, low, you can see over time how it changes.
 
T

Traveler5

Well-known member
Joined
Jul 12, 2021
Messages
96
Location
USA
I remember when I started my first antidepressant for anxiety (Paxil). One day, on my six-week mark, I let out this huge sigh of relief as I felt most of my high anxiety and worries evaporate from my mind and body. A huge burden had been lifted from my shoulders. 99 percent of my worries were gone and they've never been back so long as I stay on a high dose of antidepressants. Antidepressants have greatly improved the quality of my life. I'll have to stay on them the rest of my life but that's okay. I don't ever want to go back to my old self. I was totally miserable.
 
A

Alexander Ypsilantis

Well-known member
Joined
Mar 3, 2020
Messages
1,491
Location
USA
Hello! I would like to know when did you notice that you were back to your old self ? I’ve been on it for more than 8 weeks but still I am not back to my old self.
This medication is intended to take the rough edges off of depression. Within a couple of months you should start to feel less 'down' and a little more upbeat about things. The disappointments we all have in life shouldn't transition so easily to despair, that's the intended benefit.

If you're not starting to feel a little better, you should consult with your Doctor on your dosage. Or he may want to try another medication. When I originally started on SSRI medication many years ago (I started with Prozac, moved to Paxil and am now on Sertraline (zoloft)) I started to feel better within a 8-10 weeks.

There are also some mild side-effects to this kind of medication which you may experience-vivid dreams (I started dreaming in color!) and other things. None of them are major and they are all mostly temporary.
 
G

geebee

Member
Joined
Jul 16, 2021
Messages
19
Location
Georgia, USA
I have been on it for almost three months now, with multiple dosage adjustments:

(Dates approximate):
May 1: 25 mg
May 25: Involuntarily hospitalized due to suicidal thoughts and severe depressive disorder
May 26: 50 mg
June 2: 100 mg; released from hospital
July 12: 150 mg

To answer your question, I am still not back to my old self. If anything, my anxiety feels worse (or maybe it's a side effect of finally taking my mental health seriously instead of bottling it). As I've described it, my brain was a sine curve (for none-mathematicians, think a wave going up and down) that was almost entirely depressed before I went on the Zoloft, whereas now, I still have that sine curve, but shifted up a little to give me more moments of happiness (even when they feel inappropriate, such as being happy cleaning a cat's litter box) and fewer moments of depression to the point of being suicidal. Keep talking to your doctor, as if your anxiety is not getting better, they may need to pair you up with a second medication. In my case, my primary had to give me a benzo after watching me freak out in his office, and he's very strongly urging me to get a new psychiatrist that will actually listen to get me on a better long term anxiety med.
 
G

geebee

Member
Joined
Jul 16, 2021
Messages
19
Location
Georgia, USA
There are also some mild side-effects to this kind of medication which you may experience-vivid dreams (I started dreaming in color!) and other things. None of them are major and they are all mostly temporary.
That is a far better descriptor of that side effect than when I tried to describe it in the hospital. The best descriptor I had was that it was like putting my face directly in front of a tv with vivid colors, and happened whenever I closed my eyes at night, which led to arguing over what is and is not a hallucination.

But just to feed off that (not knowing OP's gender, but knowing that someone else may see this that this WOULD apply to), with the caveat that I don't know if it violates the forum's rules to discuss this or not and apologies if I am violating a rule, but, another side effect from Zoloft that I personally experienced was erectile dysfunction/decreased sex drive. Nobody explained the side effects to me when it was prescribed, and nobody explained it when they upped the dose, so when my sex drive went from healthy to less than nothing, I started freaking out that there was something wrong with me before Googling side effects.

Which isn't said to be creepy, but more to point out that these medications do mess with the body quite a bit, depending on the person, so if anything seems weird, you may be experiencing a side effect.
 
A

Alexander Ypsilantis

Well-known member
Joined
Mar 3, 2020
Messages
1,491
Location
USA
That is a far better descriptor of that side effect than when I tried to describe it in the hospital. The best descriptor I had was that it was like putting my face directly in front of a tv with vivid colors, and happened whenever I closed my eyes at night, which led to arguing over what is and is not a hallucination.

But just to feed off that (not knowing OP's gender, but knowing that someone else may see this that this WOULD apply to), with the caveat that I don't know if it violates the forum's rules to discuss this or not and apologies if I am violating a rule, but, another side effect from Zoloft that I personally experienced was erectile dysfunction/decreased sex drive. Nobody explained the side effects to me when it was prescribed, and nobody explained it when they upped the dose, so when my sex drive went from healthy to less than nothing, I started freaking out that there was something wrong with me before Googling side effects.

Which isn't said to be creepy, but more to point out that these medications do mess with the body quite a bit, depending on the person, so if anything seems weird, you may be experiencing a side effect.
Yes, ED is a side effect with some folks. But it usually doesn't last. When I first started taking PAXIL I was 36, married and had a normal sex drive for a man that age. PAXIL didn't give me ED, but it did delay my orgasm by a time factor of 2-3 times. It was a weird feeling, but my wife didn't really have any complaints (lol). At any rate, it was only a temporary issue and after a few months I was back to 'normal'.

The dreams in vivid colors were interesting. They also were only temporary. Your body quickly gets used to SSRI medication and the side effects dissipate quickly.
 
A

Alexander Ypsilantis

Well-known member
Joined
Mar 3, 2020
Messages
1,491
Location
USA
I have been on it for almost three months now, with multiple dosage adjustments:

(Dates approximate):
May 1: 25 mg
May 25: Involuntarily hospitalized due to suicidal thoughts and severe depressive disorder
May 26: 50 mg
June 2: 100 mg; released from hospital
July 12: 150 mg

To answer your question, I am still not back to my old self. If anything, my anxiety feels worse (or maybe it's a side effect of finally taking my mental health seriously instead of bottling it). As I've described it, my brain was a sine curve (for none-mathematicians, think a wave going up and down) that was almost entirely depressed before I went on the Zoloft, whereas now, I still have that sine curve, but shifted up a little to give me more moments of happiness (even when they feel inappropriate, such as being happy cleaning a cat's litter box) and fewer moments of depression to the point of being suicidal. Keep talking to your doctor, as if your anxiety is not getting better, they may need to pair you up with a second medication. In my case, my primary had to give me a benzo after watching me freak out in his office, and he's very strongly urging me to get a new psychiatrist that will actually listen to get me on a better long term anxiety med.
As an engineer I like your Sine curve analogy. When I first started my professional career I had, on top of my clinical depression, a problem with hypoglycemia (low blood sugar). I had it real bad when I was younger, but it wasn't diagnosed until I was in my late 20's. At any rate, we used to wander down to the vending machines at work and buy those fruit pies they have with frosted sugar all over them. When I ate one of those my Hypoglycemic reaction would kick in, my body would OVERproduce insulin and my blood sugar would jump way up and then drop like a lead sinker. The way Hypoglycemia works is your body overreacts to sugar and it drives your blood sugar down well below the normal level of 100.

The sugar reaction was cyclic, like a Sine curve. My mood would get elevated for a few minutes, then my sugar would drop and I'd feel very down and depressed. Cyclic until the sugar reaction dissipated. When I was finally diagnosed for hypoglycemia and adjusted my diet that helped a great deal with my mood. I still had clinical depression, but the instantaneous reaction to excess sugar was dissipated.

Beginning to use SSRI medication when I was in my mid-30's addressed the depression, and I still watch my diet and stay away from raw processed sugar foods. They're really not good for anyone, let alone people with a sugar problem.
 
Similar threads

Similar threads

Top